Sotalol side effects - do they pass?

I had been on Amiodorone for my persistent AF since last October and they worked wonderfully.

My consultant took me off then two weeks ago though and I started Sotalol on Tuesday. 40mg twice a day.

Anyway, I'm experiencing really bad side effects - in getting headaches, chest pain, upper back ache, dizziness, I feel completely shattered and I get bouts of nausea!

Can anyone else on this med let me know if these side effects pass or do I need to ask for something else?

My next dose is due now and I'm really reluctant to take it!

14 Replies

  • This is just a guess, but I believe Amiodorone takes quite a while to leave the body, so you are probably feeling the effects of two drugs and your body can't cope with it. If it were me I would want longer between finishing Amiodorone and starting another tablet.

  • My cardiologist told me to wait three weeks before starting the new meds, but I had an acute AF attack on Tues and ended up in hospital. The doctor there told me to start it straight away.

  • I am simply giving my experience of taking sotolol 40mg twice daily with warfarin. I felt dreadful for the first 5 days, since then I have felt fine. I was told that sometimes it takes a while for the body to settle and to persevere, which I did and everything has settled. However, we react to different drugs in different ways, whether you carry on or not I think is probably a decision taken in conjunction with your consultant.

  • That's encouraging to know, thanks.

    Were you symptoms in any way similar to what I listed?

    I did go ahead and take my evening dose and I'm prepared to sick it out. I'm off to Gothenburg for the weekend tomorrow, to visit the sister-in-law and family. Hope it settles down a bit :(

  • Nausea, headache, dizziness, disconnected and generally b..... awful! I hope you have a wonderful time in Gotenburg with sister-in-law and family. It might be just the thing to take your mind off the miseries.

  • Why did he take you off amiodorone if it was working well ? Sotolol is an odd one - it often works works very well or very badly. But it will be weeks (months?) before the amiodorone has completely left your body so at the moment you are in effect double-dosing. I think you need to see them again ASAP.

  • He said Amiodorone can had adverse effects on the liver, so he doesn't like to leave people on it long term.

    I know Amiodorone has a long withdrawel period, but he's the expert so I didn't even question it!

  • Unfortunately the only expert on your own body is yourself. But those side effects are too bad to persevere with.

  • If you were good on Amioderone the withdrawal side effects are probably zero. I've ad Amioderone many times and zero problems with it.

    What you are experiencing is probably the Sotalol. Personally I would look for a different med thru your doctor.

    Be well


  • I think you will need to look at 2 weeks before it all settles down. I was worse when I came off Sotalol and had very weird things happen for 2 weeks. We are all so differant to how we react to drugs. I was on 3 x 80mg sotalol at the start but my fingers and lips went blue ( I do have a few lung conditions too) it was reduced to 2 x 80 mg and I was sort of fine. But now on dilitizem which has made my legs swell and hurt!

    Be Well

  • My cardiologist took me off 1.25mg Bisoprolol and put me on 2 x 40mg Sotolol. I took it for 2 months but felt auful, tired, aches, lethargic, light headed, just could not be bothered doing anything. I also had my episodes of AF increase from approx 6 weeks to 2 weeks apart! I saw my GP and told him that I wanted to come off it. He didn't want to reduce my medication back to the low dose of 1.25mg, so I am now on 2.5mg Bisoprolol. I also take a low dose of Magnesium after reading good reports on here. I feel a lot better.

    Enjoy your trip to Gothenburg. We had a mini break there 26 years ago and had a great time.


  • Soatalol is a nasty drug. It is no longer recommended by nice. I had blurred vision and numbness of face and feet. Got switched to Flecainide and my AF has reduced.

  • I have still been feeling really rough on Sotalol, but today I have been having chest pain and feeling dizzy.

    My four year old son has been poorly so has his temperature checked. I did mine just to see what it was and it's 35.2 - I did a quick Google of my symptoms and found Torsades de pointes, which can be caused by Sotalol. So now I'm a bit worried - off to see what Swedish A&E is like I suppose!

  • I've been on 80mg 2× a day for almost two years and gained 50 lbs. My doc finally took me off but now the PVC's have started. Has anybody else gained weight on it?

You may also like...